Texas, 2010

Flash Flood and Hail in Texas, April 14, 2010

April 14, 2010 · NWS EPZ · 3 events in 2 counties and zones

An upper level trough in weak southwesterly flow aloft combined with a dryline over the El Paso area resulting in training severe thunderstorms over far southeastern El Paso county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough in weak southwesterly flow aloft combined with a dryline over the El Paso area resulting in training severe thunderstorms over far southeastern El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 14, 1:29 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 14, 1:29 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT WED APR 14 2010

.SYNOPSIS...
MOISTURE WILL BE MOVING INTO THE AREA FOR THE REST OF THE WEEK
AND THAT WILL GIVE US A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH SATURDAY. SUNDAY WILL BE WARM AND DRY AND
THEN ANOTHER UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION TO
GIVE US MORE CHANCES FOR RAIN ON MONDAY.

&&

.DISCUSSION...
LOOKING AT THE WEATHER MAPS YOU WOULD NOT THINK IT WAS APRIL IN
THE DESERT. BETWEEN TONIGHT AND SATURDAY WE ALL STAND A GOOD
CHANCE OF SEEING SOME RAIN. ANY RAIN DURING THE MONTH OF APRIL IS
A LITTLE UNUSUAL. THE DRY LINE IS CURRENTLY SITTING OVER THE
CENTRAL PART OF THE AREA AND IT WILL SLOWLY MOVE TO THE WEST
DURING THE NEXT SEVERAL DAYS. IN ADDITION A SERIES OF UPPER LEVEL
SHORT WAVES WILL MOVE ACROSS THE REGION TO HELP POP OFF SOME OF
THESE STORMS. BY FRIDAY THE DRY LINE WILL HAVE BACKED ALL THE WAY
TO THE ARIZONA/NEW MEXICO BORDER AND OUR PRECIPITABLE WATER VALUES
WILL BE APPROACHING ONE INCH WHICH IS OVER 200 PERCENT OF NORMAL.
IN ADDITION WE WILL HAVE A STRONGER UPPER LEVEL SHORT WAVE MOVING
ACROSS THE REGION. IF THE MODEL SOLUTION HOLDS I WOULDN'T BE
SURPRISED TO SEE SOME KIND OF LINE OF THUNDERSTORMS MARCH ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS ON FRIDAY EVENING. ON
SATURDAY MOISTURE WILL BEGIN TO PULL OUT...BUT WE WILL HAVE TO
KEEP AT LEAST A SLIGHT CHANCE FOR RAIN...ESPECIALLY EAST OF THE
RIO GRANDE. SUNDAY WILL BE A DOWN DAY AS A SHORT WAVE RIDGE DASHES
ACROSS THE AREA. ON MONDAY BOTH THE GFS AND DGEX INDICATE THAT A
CLOSED LOW WILL MOVE ACROSS THE AREA GIVING US ANOTHER SHOT
PRECIPITATION. RIGHT NOW THE ECMWF IS NOT AS EXCITING...BUT IT
SEEMS TO BE TRENDING TOWARD THE GFS SOLUTION. FOR NOW I WILL KEEP
OUR SLIGHT CHANCE POPS IN THE FORECAST FOR THE FIRST PART OF NEXT
WEEK.

LOOKING AT TEMPERATURES. WE WON'T SEE ANY GREAT SWINGS IN
TEMPERATURES FROM DAY TO DAY AS THE AIRMASS STAYS PRETTY MUCH
UNCHANGED. FOR THURSDAY AND FRIDAY WE WILL SEE NEAR NORMAL
TEMPERATURES. ON SATURDAY WE WILL COOL A FEW DEGRESS AFTER THE
SHORT WAVE HAS PASSED US TO THE EAST. THEN ON SUNDAY AND MONDAY WE
WILL AGAIN SEE NEAR NORMAL TEMPERATURES AGAIN. FOR NEXT TUESDAY
WE WILL AGAIN SEE A SLIGHT DIP OF A COUPLE OF DEGREES IN OUR HIGHS
AFTER THE NEXT SYSTEM HAS PAST THROUGH.

&&

.AVIATION...VALID 15/00Z-16/00Z.
DRYLINE IS CURRENTLY FROM WESTERN OTERO COUNTY TO WESTERN EL PASO
COUNTY AND MOVING SLOWLY WEST. EXPECT SCATTERED THUNDERSTORMS IN
AND EAST OF THE RIO GRANDE VALLEY THIS EVENING AND TONIGHT. ANY
THUNDERSTORM THIS EVENING/TONIGHT CAN PRODUCE MVFR/IFR CONDITIONS
ALONG WITH STRONG AND GUSTY WINDS...HAIL...AND LOCALLY HEAVY RAIN.
STORMS WILL DIMINISH AFTER MIDNIGHT WITH GENERALLY VFR CONDITIONS
RETURNING FOR THE REST OF THE NIGHT THROUGH EARLY FRIDAY AFTERNOON.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER THE SOUTHEASTERN U.S. WILL PUSH MOISTURE FROM
THE GULF OF MEXICO ACROSS FAR WEST TEXAS AND INTO NEW MEXICO TONIGHT
INTO THE WEEKEND...WHILE AN UPPER LEVEL TROUGH ALONG THE WEST COAST
WILL TRY TO BRING A DRY SOUTHWEST FLOW ACROSS ARIZONA INTO WESTERN
NEW MEXICO. THUNDERSTORMS WILL DEVELOP EAST OF THE BOUNDARY BETWEEN
THE MOIST GULF AIR THE DRY AIR FROM THE WEST THIS EVENING...MAINLY
FROM THE RIO GRANDE VALLEY EAST. THESE STORMS HAVE THE POTENTIAL
FOR STRONG WINDS AND HAIL. DRY LIGHTNING IS ALSO POSSIBLE ALONG THE
WESTERN EDGE OF THE THUNDERSTORM AREA...WHILE LOCATIONS FARTHER EAST
IN THE DEEPER LAYER OF MOIST AIR WILL HAVE THE THREAT OF HEAVY RAIN
AND POSSIBLE FLASH FLOODING. THE THREAT OF HEAVY RAIN AND SEVERE
WEATHER WILL INCREASE LATE SATURDAY AS AN UPPER LEVEL TROUGH AND A
FRONT APPROACH THE AREA. THIS ACTIVE PATTERN WILL CONTINUE THROUGH
THE WEEKEND...BUT CONFIDENCE IS LOW ON EXACTLY WHERE THE DRY
LINE...THE BOUNDARY BETWEEN THE DRY AIR FROM THE WEST AND THE MOIST
AIR FROM THE GULF OF MEXICO...AND THE ENSUING THUNDERSTORM ACTIVITY
WILL BE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  79  56  78  54 /  30  30  20  30  30
SIERRA BLANCA TX        49  75  52  75  50 /  30  40  30  30  40
LAS CRUCES              51  78  54  76  50 /  20  20  20  30  30
ALAMOGORDO              50  76  51  75  47 /  30  30  30  30  30
CLOUDCROFT              37  60  35  61  34 /  40  40  40  40  40
TRUTH OR CONSEQUENCES   48  77  50  74  47 /  10  10  20  30  30
SILVER CITY             44  71  44  70  43 /   0  10  20  30  30
DEMING                  48  78  51  77  48 /  10  10  10  30  20
LORDSBURG               48  79  51  77  46 /   0   0   0  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Apr 14, 2:15 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT WED APR 14 2010

NMZ022>025-030>032-TXZ055-056-151330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
315 PM MDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY FROM MID
AFTERNOON THROUGH EARLY THURSDAY MORNING WITH MOST OF THE ACTIVITY
EAST OF THE RIO GRANDE. ISOLATED SEVERE STORMS ARE POSSIBLE...
ESPECIALLY OVER SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS IN AREAS
EAST OF THE RIO GRANDE...WITH THE POTENTIAL TO PRODUCE HAIL IN
EXCESS OF ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND RAINFALL
AMOUNTS UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SATURDAY WITH ACTIVITY MOST NUMEROUS AND STRONGEST EAST OF THE RIO
GRANDE. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER...
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS. FLASH FLOOD POTENTIAL
WILL BE HIGHEST FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON WITH
ISOLATED LOCATIONS RECEIVING OVER AN INCH OF RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO REPORT LARGE HAIL AND
LOCALIZED FLOODING.

In the hours before

Special weather statement, Apr 14, 12:48 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
148 PM MDT WED APR 14 2010

NMZ024-025-TXZ055-056-142300-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...EL PASO...SIERRA BLANCA...DELL CITY
148 PM MDT WED APR 14 2010

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL
ARE LIKELY EAST OF THE RIO GRANDE THIS AFTERNOON.

AT 141 PM...YOUR NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPING SOUTH AND SOUTHEAST
OF HUDSPETH COUNTY. STORM DEVELOPMENT WILL SPREAD NORTH INTO AREAS
EAST OF THE RIO GRANDE OVER THE NEXT FEW HOURS.

REMEMBER WEATHER CAN CHANGE QUICKLY IN YOUR AREA...SOW STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST UPDATES.

TRIPOLI
Special weather statement, Apr 14, 1:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT WED APR 14 2010

TXZ055-056-142145-
HUDSPETH TX-EL PASO TX-
242 PM MDT WED APR 14 2010

...STRONG THUNDERSTORM NEAR TORNILLO MOVING NORTH...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHEAST OF FABENS.
MOVEMENT WAS NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TORNILLO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

The radar

The El Paso radar (KEPZ), 72 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
April 14, 2:30 PM MST to 4:00 PM MST
Where
El Paso County, 2.71 mi S of Isla to 2.23 mi SW of Tornillo
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.431, -106.136

El Paso County Sheriff reported flooding in several homes and along many streets in Tornillo. Up to two inches of rain was reported in the town of Tornillo.

Hail, El Paso

When
April 14, 2:30 PM MST to 2:35 PM MST
Where
El Paso County, 0.72 mi W of Tornillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.451, -106.092

A report was received of up to one inch diameter hail in Tornillo.

Hail, Hudspeth

When
April 14, 3:08 PM MST to 3:15 PM MST
Where
Hudspeth County, 1.9 mi ENE of Acala
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.343, -105.892

Three-quarter inch hail was reported at I-10 and Acala Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222793, 222794, 222795.